Vermont, 2017

Flash Flooding and Hail in Vermont, July 17, 2017

July 17, 2017 · NWS BTV · 9 events in 4 counties and zones

A weak surface and mid-level wave moved across Vermont in a moderately unstable (very cool aloft) air mass during the afternoon of July 17th. 75 inch in diameter) and some winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak surface and mid-level wave moved across Vermont in a moderately unstable (very cool aloft) air mass during the afternoon of July 17th. Scattered thunderstorms developed with a few containing large hail (> .75 inch in diameter) and some winds. Heavy rain additionally produced some isolated Flash Flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 6:45 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 6:45 AM EST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
745 AM EDT Mon Jul 17 2017

.SYNOPSIS...
A slow moving upper level disturbance approaching from southern
Ontario will bring numerous showers and thunderstorms to the
area today, especially this afternoon and evening. A few
stronger storms are possible with small hail, gusty winds, and
brief heavy rainfall. The upper level disturbance will move east
on Tuesday but still a few additional showers or thunderstorms
are possible again especially over eastern Vermont. A ridge of
high pressure will bring warmer and drier conditions to the area
on Wednesday before another frontal system moves in on Thursday
and Friday with a chance of showers and thunderstorms. Cooler
and drier weather are likely by Saturday under high pressure.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 745 AM EDT Monday...Update mainly for approaching MCS
moving into the wester Adirondacks to increase morning PoPs in
its path. Satellite and radar show mature MCS with slightly
warming tops, but still could see some gusty winds and heavy
rains for an hour before it weakens by 15Z.

Otherwised, scattered showers and isolated thunderstorms
continue to affect the North Country as an upper level trof
approaches from Ontario.

Today continues to look active as the upper level trof moves
slowly into the St. Lawrence Valley. East of this feature,
ingredients are coming to together for scattered to numerous
showers and thunderstorms to develop as the atmosphere becomes
sufficiently destabilized by afternoon. CAPE of 1500-2000 J/kg
are expected. 0-6km shear is marginal at 20-30 kts with PW's
rising to 1.25" in the mountains to as high as 1.60" in the
valleys this afternoon. We should see showers and thunderstorms
become fairly numerous/widespread during peak daytime heating
hours. A few stronger storm cores are possible with potential
for pulse storms with gusty downdraft winds, small hail, and
heavy rainfall. Right now it looks like storms should propagate
slowly but steadily eastward to preclude widespread flash
flooding, but wouldn't be surprised to have one or two storms
produce rainfall of 2 inches or so which is right at flash flood
guidance thresholds for 1-3 hr duration. 850 temps should
provide high temps in the 80s especially from the Champlain
eastward where readings in the valleys should reach the mid 80s.

Tonight convective activity will slowly wind down with the loss
of insolational heating and should be most active as storms and
upper level trof propagate eastward through Vermont. Thus,
after midnight expect mainly dry conditions with mild temps in
the 60s under partly cloudy skies. Also expecting areas of dense
fog after 06z especially in the river valleys after all the
expected rain.

The upper level trough will continue to move east with rising
heights and warm advection Tuesday. It will move out of the the
North Country limiting sct showers and thunderstorms to south
and east VT through early afternoon. Again high temps in the
upper 70s to lower 80s with 850 temps around 13C.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 310 AM EDT Monday...Relatively quiet period is expected
Tuesday night into most of Wednesday as weak high pressure
builds in behind departing upper trough. Dry weather is expected
Tuesday night through at least midday Wednesday. During the
afternoon hours we will see a front start to move down from
Canada and there may be some showers or thunderstorms near the
Canadian Border late in the day. Above normal temperatures are
expected with lows generally in the upper 50s to mid 60s and
highs on Wednesday in the 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 310 AM EDT Monday...Pattern becomes a bit more active
Wednesday night through Friday as west to northwest flow aloft
develops over the area and eventually more well defined front
moves down from Canada to further enhance the potential for
convection. Best potential for showers and storms will be
Thursday into Friday. Deep layer shear increases over the area
and instability develops ahead of the well defined cold front
moving south out of Canada. Time of day is not conducive as the
front does not look like it will move through until the
overnight hours Thursday night. Something to definitely keep an
eye on. Trend going into the weekend will be for a return to
more seasonal temperatures with northwest flow aloft over the
area. This pattern will help to keep the weather generally dry
over the weekend as well.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Through 06Z Tuesday...A mix of MVFR/VFR in SHRA/TSRA northern
NY NW VT through 15z but expect largely VFR to prevail except
locally MVFR/IFR vsby heavier SHRA/TSRA+ developing aft 17z,
probably reaching BTV 19-21Z as upper level trof moves eastward.
Could be some hail, gusty winds, and heavy rain with any TSRA.

Winds light and variable trending southerly 10 kts or less
except higher near TSRA.

Some areas of IFR Fog developing toward 04-07Z after all the
rain with partial clearing and light winds.

Outlook...

Tuesday: VFR. Chance SHRA...Slight Chance TSRA.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight Chance SHRA...Slight Chance TSRA.
Wednesday Night: VFR. Chance SHRA...Slight Chance TSRA.
Thursday: VFR. Chance SHRA...Slight Chance TSRA.
Thursday Night: VFR. Chance SHRA...Slight Chance TSRA.
Friday: VFR. Chance SHRA...Slight Chance TSRA.

&&

.MARINE...
A Lake Thunderstorm Advisory is in effect. A few showers and rumbles
of thunder are possible early this morning but stronger
thunderstorms will develop by this afternoon. Winds on the lake
will generally be light with nearly calm waves but a few of the
thunderstorms will be capable of variable and shifting wind
directions along with isolated higher gusts and chaotic waves.
There is also some chance that a few storms may contain hail,
frequent lightning, and torrential rainfall lowering
visibilities briefly to under a mile. Thunderstorms should wind
down early tonight.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Sisson
NEAR TERM...Sisson
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Sisson
MARINE...Sisson
Hazardous weather outlook, Jul 17, 2:44 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
344 AM EDT Mon Jul 17 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-180745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
344 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms are expected to develop across
Vermont and northern New York today. A few stronger storms are
expected, containing locally frequent lightning, strong gusty winds,
hail, and brief heavy rainfall causing isolated flash flooding.
Activity should decrease in areal coverage and intensity during this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SPOTTER activation will likely be needed.

In the hours before

Special weather statement, Jul 17, 10:04 AM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
1104 AM EDT MON JUL 17 2017

VTZ003-006-016-171600-
Eastern Franklin-Orleans-Lamoille-
1104 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOILLE...
NORTHWESTERN ORLEANS AND EASTERN FRANKLIN COUNTIES...

At 1103 AM EDT, a strong thunderstorm was located over Jeffersonville
Village, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Waterville, Johnson Village, Jay, Jay In Franklin County, Cambridge,
Bakersfield, Westfield, Cambridge Village, Montgomery Center,
Richford, Johnson, Jeffersonville Village, Montgomery, Troy, Lowell,
Belvidere Center, Fletcher, Enosburg, Belvidere and Eden.

LAT...LON 4501 7246 4492 7229 4454 7275 4464 7293
      4465 7292 4467 7294 4474 7288 4474 7286
      4478 7285 4502 7265
TIME...MOT...LOC 1503Z 216DEG 20KT 4466 7280

Lahiff
Special weather statement, Jul 17, 12:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Burlington VT
110 PM EDT MON JUL 17 2017

NYZ028-034-035-VTZ001-002-005-006-009-016>018-171815-
Eastern Clinton-Western Essex-Eastern Essex-Western Franklin-Grand
Isle-Eastern Chittenden-Western Chittenden-Western Addison-Eastern
Franklin-Lamoille-Eastern Addison-
110 PM EDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON...
EASTERN ESSEX...WESTERN LAMOILLE...ADDISON...SOUTHERN GRAND ISLE...
CHITTENDEN AND FRANKLIN COUNTIES...

At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Plattsburgh International Airport to near
Eagle Point Campground. Movement was northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Essex Junction, Burlington International Airport, Middlebury, South
Burlington, Burlington, Vergennes, Moriah, Willsboro, Crown Point,
Enosburg Falls, Westport, Elizabethtown, Franklin, Cambridge, Schroon
Lake, Westford, Colchester, Essex Junction Village, Sheldon and
Georgia.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4501 7258 4436 7284 4428 7291 4396 7301
      4380 7346 4377 7380 4472 7341 4502 7281
TIME...MOT...LOC 1710Z 238DEG 32KT 4465 7347 4372 7384

Lahiff
Local storm report, Jul 17, 12:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
144 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             SCHROON LAKE            43.83N  73.77W
07/17/2017  E0.75 INCH       ESSEX              NY   PUBLIC

            DIME SIZE HAIL AND DOWNED TREE BRANCHES

&&

EVENT NUMBER BTV1702073

NEILES

The radar

The Burlington radar (KCXX), 30 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lamoille

When
July 17, 1:00 PM EST
Where
Lamoille County, 0.69 mi S of Jeffersonville
Measured
0.75 in hail
Reported by
Public
Coordinates
44.640, -72.830

Dime size hail reported at Smugglers Notch.

Hail, Rutland

When
July 17, 1:30 PM EST
Where
Rutland County, North Sherburne
Measured
1 in hail
Reported by
Public
Coordinates
43.720, -72.820

Hail size of quarters along the Killington/Pittsfield town line along Route 100.

Flash Flood, Washington

When
July 17, 1:30 PM EST to 2:30 PM EST
Where
Washington County, 0.42 mi ESE of Waitsfield to 1.13 mi ENE of Waitsfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.178, -72.812

Heavy Rain from a thunderstorm produced some minor culvert damage along Common Rd near Waitsfield.

Hail, Windsor

When
July 17, 4:20 PM EST
Where
Windsor County, Ludlow
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.400, -72.700

Quarter size hail reported.

Flash Flood, Windsor

When
July 17, 4:40 PM EST to 5:40 PM EST
Where
Windsor County, 1.46 mi SW of Ludlow to 1.04 mi WSW of Ludlow
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
43.387, -72.723

Heavy Rain caused several buildings to be flooded near the Okemo Base.

Hail, Windsor

When
July 17, 5:00 PM EST
Where
Windsor County, 3.49 mi S of Ludlow
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.350, -72.690

Hail size of quarters, as well as damaging winds in form of trees and utility lines down.

Thunderstorm Wind, Windsor

When
July 17, 5:00 PM EST
Where
Windsor County, 3.49 mi S of Ludlow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.350, -72.690

Trees and utility lines down on South Hill road.

Hail, Windsor

When
July 17, 5:18 PM EST
Where
Windsor County, 0.5 mi E of Cavendish
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.380, -72.610

Dime size hail.

Hail, Windsor

When
July 17, 5:22 PM EST
Where
Windsor County, 0.5 mi W of Proctorsville
Measured
1 in hail
Reported by
Public
Coordinates
43.380, -72.640

Quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702301, 702302, 711101, 702311, 711103, 702306, 702309, 702307, 702308.